Georgia, 2010

Damaging Wind in Georgia, June 14, 2010

June 14, 2010 · NWS FFC · 1 event in 1 county or zone

A very unstable and moist atmosphere was in place across the southeast United States. The subtropical upper ridge that had been in place across the mid-south into the southeast had weakened and shifted slightly southeast of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very unstable and moist atmosphere was in place across the southeast United States. The subtropical upper ridge that had been in place across the mid-south into the southeast had weakened and shifted slightly southeast of the region. A weak upper trough was moving from the southern plains into the mid-Atlantic region. This feature combined with the moist and unstable atmosphere was sufficient for isolated to scattered afternoon and evening convection on the 14th. One storm in Butts county, just southeast of Atlanta, briefly became severe and produced damaging downburst winds. Convection became even more widespread and intense on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 14, 5:45 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 14, 5:45 PM EST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT MON JUN 14 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
UPPER RIDGE CENTERED OVER THE SOUTHEASTERN U.S. WILL CONTINUE TO
DOMINATE THE BEGINNING OF THE SHORT TERM. THIS WILL ALLOW FOR
ABOVE NORMAL TEMPERATURES TO CONTINUE ACROSS THE CWA. WITH THE
ABUNDANT MOISTURE FROM THE STRONG SOUTHERLY FLOW...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY...DESPITE THE
STRONG INFLUENCE OF THE RIDGE. THE UPPER RIDGE WILL HELP TO LIMIT
THE AMOUNT OF SEVERE THUNDERSTORMS ACROSS THE AREA...ALTHOUGH AN
ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT.

NAM/GFS/ECMWF ARE IN GOOD AGREEMENT THIS RIDGE WILL CONTINUE TO
DOMINATE AND THEN BEGIN TO FLATTEN OUT WITH ZONAL FLOW SETTING UP
ACROSS THE AREA WEDNESDAY AFTERNOON. THE MODELS ARE CURRENTLY
DEPICTING A TROUGH OVER THE NORTHERN PLAINS THAT WILL WEAKEN AS IT
MOVES EASTWARD. THIS TROUGH WILL RIDE OVER THE ZONAL FLOW ACROSS
THE SOUTHEAST ON WEDNESDAY. THE MAIN EFFECTS OF THIS SYSTEM WILL
BE NORTH OF THE STATE WITH SOME INCREASED CONVECTIVE ACTIVITY
MAINLY ACROSS NORTH GEORGIA DUE TO THE PROXIMITY OF THE FRONTAL
BOUNDARY.

MET GUIDANCE HAS HANDLED TEMPERATURE TRENDS WELL AND THUS HAVE
LEANED TOWARDS THE MET TEMPS.

.LONG TERM /THURSDAY THROUGH MONDAY/...
GFS/ECMWF MODELS DEPICTING A WEAK TROUGH OVER THE MID ATLANTIC
AND NEW ENGLAND STATES THAT WILL MOVE OFF TO THE ATLANTIC OCEAN
THURSDAY/THURSDAY NIGHT. MODELS INDICATE UPPER RIDGE DEVELOPING
THURSDAY INTO FRIDAY...ALTHOUGH THEY DIFFERED SLIGHTLY IN
LOCATION. GFS CENTERS THE RIDGE OVER CENTRAL TEXAS WHEREAS THE
ECMWF CENTERS THE RIDGE OVER LOUISIANA. BOTH INDICATE THE RIDGE
EXPANDING IN COVERAGE AREA OVER THE WEEKEND AND THIS RIDGE WILL
INFLUENCE GEORGIA THROUGHOUT THE LONG TERM. THIS WILL KEEP US IN A
DIURNAL CONVECTIVE TREND WITH ABOVE NORMAL TEMPERATURES THROUGH
MONDAY.

11
&&

.AVIATION...
UPPER RIDGE REMAINS THE DOMINANT SYNOPTIC FEATURE. THE UPPER RIDGE
WILL WEAKEN SLIGHTLY AND THE CENTER WILL DRIFT MORE TO THE S-SE OF
THE CWA BY WED. THIS WILL ALLOW A WEAK UPPER TROUGH TO MOVE NE FROM
THE MID-SOUTH...ALONG WITH DEEPER MOISTURE. THUS...EXPECT INCREASING
CHC FOR SHRA/TSRA TUE-WED...AGAIN PRIMARILY DIURNAL...BUT COULD SEE
IT LINGERING LONGER INTO THE EVENING TUE THAN EXPECTED TODAY. FOR
THIS EVENING...OUTFLOW BOUNDARY ACROSS W-SC PART OF THE CWA WILL
TRIGGER ISOLD TSRA THROUGH 01Z. WILL CARRY CB GROUP TIL 01Z ALL
EXCEPT AHN...WHICH SHOULD REMAIN TSRA FREE THIS EVENING. EARLY
MORNING BR/HZ WITH VERY HUMID AIR MASS IN PLACE. EXPECT MVFR AT THE
USUAL LOCATIONS AND REDUCED SLANT RANGE VISIBILITY HAS CAUSED
PROBLEMS IN ATL DURING THE MORNING...SO WILL CARRY 6SM HZ FOR ATL TO
COVER THIS...WITH 3-5SM BR HZ ELSEWHERE. BERMUDA SFC HIGH AND WEAK
SFC LOW PRESSURE MIDWEST WILL KEEP LIGHT WEST SFC WINDS IN PLACE
THROUGH TAF VALID PERIOD.

19
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  97  72  94  69 /  20  30  20  40  20
ATLANTA         77  92  74  91  73 /  20  30  20  40  20
BLAIRSVILLE     69  89  66  88  65 /  20  30  20  40  20
CARTERSVILLE    70  94  69  93  66 /  20  30  20  40  20
COLUMBUS        76  96  74  94  72 /  20  30  20  40  20
GAINESVILLE     73  94  72  92  70 /  20  30  20  40  20
MACON           74  97  72  96  71 /  20  30  20  40  20
ROME            73  95  70  94  70 /  20  30  20  40  20
PEACHTREE CITY  71  93  71  92  67 /  20  30  20  40  20
VIDALIA         77 100  76  95  75 /  20  30  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT TUESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CLARKE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAURENS...
MACON...MADISON...MARION...MONROE...MONTGOMERY...MORGAN...
MUSCOGEE...OCONEE...OGLETHORPE...PEACH...PULASKI...PUTNAM...
SCHLEY...STEWART...SUMTER...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TWIGGS...WARREN...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKES...WILKINSON.

&&

11/19
Hazardous weather outlook, Jun 14, 4:59 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EDT MON JUN 14 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA. VERY HOT CONDITIONS EXPECTED THIS
AFTERNOON ACROSS PORTIONS OF CENTRAL AND EAST GEORGIA.

.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE SOUTHEAST.
WEAK SHORTWAVES WILL CONTINUE TO SLIDE ACROSS THE SOUTHERN
APPALACHIANS...AROUND THE NORTHERN PERIPHERY OF THE RIDGE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN.
IN ADDITION...HEAT INDICES ARE EXPECTED TO CLIMB TO NEAR 105
DEGREES THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND EAST GEORGIA.

.DISCUSSION...
THE HOT...HUMID AIRMASS WILL REMAIN IN PLACE OVER THE NEXT COUPLE
OF DAYS. CAPE VALUES WILL INCREASE TO OVER 2000 DURING THE
AFTERNOON...POSSIBLY ALLOWING ISOLATED THUNDERSTORMS TO DEVELOP.
ANY THUNDERSTORM IS EXPECTED TO REMAIN BELOW SEVERE LIMITS DUE TO
THE SUPPRESSING EFFECTS OF THE RIDGE. AS TEMPERATURES CLIMB...HEAT
INDICES ARE EXPECTED TO REACH 105 DEGREES OR HIGHER ACROSS
PORTIONS OF CENTRAL AND EAST GEORGIA. WITH THESE VERY HOT
CONDITIONS...HEAT-RELATED ILLNESSES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 14, 5:36 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
636 PM EDT MON JUN 14 2010

GAZ053-142300-
636 PM EDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN COWETA COUNTY UNTIL 700 PM EDT...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NAER GRANTVILLE...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COWETA COUNTY THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MORELAND AND GRANTVILLE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 5:37 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT MON JUN 14 2010

GAZ082-142315-
637 PM EDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN BIBB COUNTY
UNTIL 715 PM EDT...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUTLAND THE THUNDERSTORM WAS NEARLY
STATIONARY.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BIBB COUNTY...INCLUDING AREAS AROUND
FRANKLINTON...MACON...MIDDLE GEORGIA REGIONAL AIRPORT...SKIPPERTON
AND RUTLAND. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 14, 5:52 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EDT MON JUN 14 2010

GAZ091>093-142315-
652 PM EDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN
SCHLEY...MACON AND MARION COUNTIES UNTIL 715 PM EDT...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM DRANEVILLE TO ELLAVILLE TO
IDEAL...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS SCHLEY...MACON AND MARION COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CEDAR CREEK...
CONCORD...LA CROSSE...WALLS CROSSING...MURRAYS CROSSROADS...
ELLAVILLE...PUTNAM...DOYLE...TAZEWELL...IDEAL...BUMPHEAD...
FOUNTAINVILLE...CLEARVIEW...WHITEWATER STATE PARK AND BARTLETT. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 6:03 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
703 PM EDT MON JUN 14 2010

GAZ108-142330-
703 PM EDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILCOX
COUNTY UNTIL 730 PM EDT...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOUBLE RUN...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILCOX COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE DOUBLE RUN...PITTS...ANTIOCH CHURCH...OWENSBORO AND
ROCHELLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 14, 6:18 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT MON JUN 14 2010

GAZ110-142345-
718 PM EDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TELFAIR
COUNTY UNTIL 745 PM EDT...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HORSE CREEK WMA...CHINA HILL AND JACKSONVILLE. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 6:22 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT MON JUN 14 2010

GAZ056-058-070-142345-
722 PM EDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN LAMAR...SPALDING AND BUTTS COUNTIES UNTIL 745 PM EDT...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCKIBBEN...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAMAR...SPALDING AND BUTTS COUNTIES THROUGH 745 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE JENKINSBURG...WALKER
MILL...LIBERTY HILL...GOGGINS...CHAPPEL MILL...MCKIBBEN...INDIAN
SPRINGS STATE PARK AND JACKSON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

16

The radar

The Atlanta radar (KFFC), 45 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butts

When
June 14, 6:29 PM EST to 6:33 PM EST
Where
Butts County, 5 mi SW of Jenkinsburg to 6 mi SSW of Jenkinsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.269, -84.091

The Butts County Emergency Management Director reported that an apparent thunderstorm downburst from a small, yet severe thunderstorm had downed nearly a dozen trees approximately two miles west-southwest of McKibben in the western part of Butts county. Most of the damage was near the junction of Interstate-75 and Georgia Highway 16. Several trees were down on homes on Caldwell Road causing two homes to sustain minor roof damage. The porch was ripped off one home on Caldwell Road as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239448.